Michigan, 2022

Damaging Wind in Michigan, August 28, 2022

August 28, 2022 · NWS GRR · 2 events in 2 counties and zones

An isolated severe storm produced a wind gust to 59 mph and a funnel cloud was reported in Isabella county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe storm produced a wind gust to 59 mph and a funnel cloud was reported in Isabella county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 28, 2:44 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 28, 2:44 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
344 PM EDT Sun Aug 28 2022

LATEST UPDATE...
Discussion/Aviation

.DISCUSSION...(This evening through next Sunday)
Issued at 212 PM EDT Sun Aug 28 2022

--Damaging winds and locally heavy rainfall possible  ---

Showers and storms remain possible this afternoon and through the
overnight period with several lines of showers and storms
possible. Currently the showers and storms are north of Grand
Rapids. However as the warm front continues to move into the
region the moist southern flow will feed daytime afternoon
convection forming along a surface boundary.

 Current storms that formed began fairly weak with sounding
showing low level lapse rates, in the 6 to 7C range. There
remains weak rotation as there is some low level shear. There is
some dry air aloft which will aid in downburst potential. The
HRRR did a poor job showing sfc dew points, which it then
inferred a larger low level capping inversion. The NAM nest is
doing a better job representing sfc dews with only a small cap and
decent amounts of CAPE. This is indicative of sfc convection
forming in northern Kent and Newaygo county this afternoon.

 There remain some question on timing and formation tonight. Mesoanalysis
has decent DCAPES this evening which again shows the potential
for damaging downbursts. The biggest threats remain damaging
winds from downbursts and localized flooding from heavy rain. The
juxtaposition is that there will be better shear through the mid
levels as storms move further east, yet weaker instability.

A mid level trough that is swinging the LLJ will swing through
between 06Z to 12Z.

 PWATS of 1.5 to 1.75 inches across the Great Lakes will fuel the
moisture. This coupled with the warm rain processes will allow for
heavy downpours that could cause ponding on roadways and
localized flooding. We are outlooked for a marginal risk of
excessive rainfall with spots of 1 to 2 inches of rainfall
expected with locally heavy rainfall in thunderstorms possible.

Best timing form storms will be from 00Z to 06Z though lingering
storms through the north could continue through the early morning
hours. Latest HREF has 850mb Jet at 35 to 40kts so given the
shear, it could allow for sustaining convection through Central
Michigan. SPC has the western portion of SW Michigan in a marginal
risk of severe storms.

--Another round of storms tomorrow evening--

As the upper level low moves through the Great Lakes region it
will bring a frontal system through the area. There remains the
possibility that as this convection develops given the shear and
sfc instability that severe remains possible late tomorrow aftn
into tomorrow evening. Low LCL's with 3K J/kg of CAPE or more will
will make strong thunderstorms possible along the I 94 corridor.
SPC has a slight risk through this region

The cold front will exit Monday night into Tuesday. Daytime
Tuesday will be cooler and less humid and that will continue
through mid week. Temperatures will begin to warm again by the end
of the week as the high over the Great Lakes moves east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 212 PM EDT Sun Aug 28 2022

Have VFR cigs and vsbys mainly with VCSH and VCTS possible tonight
into tomorrow. After 00Z periods of IFR in Thunder are possible at
all TAF sites. Winds will become gusty tomorrow afternoon with
another round of thunderstorms possible tomorrow afternoon and
evening at the southern TAF sites.

&&

.MARINE...
Issued at 1144 AM EDT Sun Aug 28 2022

Southwesterly flow continues to stream across the lake which is
causing moderate waves at Grand Haven northward, especially at
the points. The winds will continue to shift in that direction and
build overnight into tomorrow.

 The southwesterly flow will continue to build through tomorrow,
though the convection will disrupt the flow, though bringing
hazards of their own. So due to these building waves and the
likeliness of several rounds of convection tonight through
tomorrow, conditions will be hazardous for boaters and for
swimmers by mid evening and through tomorrow.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 8 PM EDT this evening through
     Monday evening for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 8 PM this evening to 11 PM EDT Monday
     for LMZ844>849.

&&

DISCUSSION...Ceru
AVIATION...Ceru
MARINE...Ceru
Hazardous weather outlook, Aug 28, 2:53 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
353 PM EDT Sun Aug 28 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-292000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
353 PM EDT Sun Aug 28 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight. A few of
the storms could be strong to severe with strong winds the main
threat. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday and Monday night. A few of the
storms could be strong to severe with strong winds the main
threat. Locally heavy rainfall is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ844>849-292000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
353 PM EDT Sun Aug 28 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Wind and waves will be hazardous to small craft tonight.
Thunderstorms are also possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind and waves will be hazardous to small craft and swimmers
Monday through Tuesday. Thunderstorms will also be possible Monday
and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 28, 2:19 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
319 PM EDT Sun Aug 28 2022

MIZ045-282015-
Mecosta MI-
319 PM EDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of Mecosta County
through 415 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Morley, or 9 miles south of Big Rapids, moving east northeast at 20
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Canadian Lakes and Mecosta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4356 8509 4352 8543 4352 8550 4357 8556
      4363 8556 4381 8554 4381 8509
TIME...MOT...LOC 1918Z 248DEG 16KT 4357 8548

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

LAURENS
Special weather statement, Aug 28, 2:35 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
335 PM EDT Sun Aug 28 2022

MIZ057-282015-
Kent MI-
335 PM EDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of northeastern Kent
County through 415 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or 12 miles west of Greenville, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Kent
County, including the following locations... Sand Lake, Cedar Springs
and Wells Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4330 8551 4329 8550 4330 8535 4329 8532
      4314 8532 4313 8555 4323 8559
TIME...MOT...LOC 1934Z 242DEG 18KT 4319 8550

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

LAURENS
Special weather statement, Aug 28, 3:54 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
454 PM EDT Sun Aug 28 2022

MIZ040-282200-
Clare MI-
454 PM EDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of Clare County through
600 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farwell, or 6 miles northwest of Clare, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Harrison around 510 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4416 8461 4389 8461 4381 8482 4382 8494
      4390 8502 4416 8492
TIME...MOT...LOC 2053Z 231DEG 25KT 4388 8487

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

LAURENS

The radar

The Grand Rapids radar (KGRR), 105 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Isabella

When
August 28, 4:03 PM EST to 4:04 PM EST
Where
Isabella County, 2.94 mi SSW of Rosebush
Reported by
Storm Chaser
Coordinates
43.660, -84.790

A narrow funnel cloud briefly developed in Rosebush.

Thunderstorm Wind, Ottawa

When
August 28, 8:49 PM EST to 8:51 PM EST
Where
Ottawa County, 1.23 mi SE of Holland
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.770, -86.100

A peak wind gust to 59 mph was measured at Spyglass condos in Holland.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052886, 1052885.